Sulfasalazine

Hi everyone. Has anyone out there ever been told to stop

Sulfasalazine because of high liver numbers? I just got a call from the Rheumatogy nurse telling me to stop and go for another blood test on Wednesday . I am gutted because I was pinning a lot of hope

On this and I thought this was the one that was least likely to have dangerous effects!!

Oh and I was desperately hoping to carry on drinking because I bloody love wine( I know that seems very shallow) .

Now I am thinking that if my liver goes wonky with sulfasalazine how the heck will it manage with methodrexate!

Would welcome any insights you have.

Thanks

Bon

10 Replies

oldestnewest
  • Hi, a lot of people use sulfa including myself BUT unfortunately they don't agree with everyone so there are many different ones out there so maybe just see what the results and go from there.

    I hope this helps but before long there will be lots of people who actually know what is what.

    Philip

  • Well I'm gobsmacked. I have been on Sulfa for almost a year. I have never had a blood test while on it. I wasn't aware it was needed as my rheumy never ordered any....another reason why I'm getting a new rheumy.

  • Your rheumy is just cr*p isn't he! I'm sure Canadian guidelines are similar but here you should have blood count and liver enzyme monitoring at 3, 6, 12 and 18 months. After that it is sometimes dropped if all's well. Off to your GP again I think.....

  • Hiya Bon. Sulfasalazine has been my most recent DMARD & just at the end of having fortnightly blood tests. It's not affected my liver, though I am only on 1000mg daily because of side effects & presume at my nurse appointment on Friday it'll be stopped, if not I shall request it! I am on MTX as well though & a few times been contacted by my nurse & advised to halt it for a week because of higher than my normal liver results. When it's happened I have another blood test & depending on whether it's reduced again or not I either restart it or leave it another week & have a further blood test.

    Now, you'll not like this but in your position I'd hold off the alcohol until after you have another blood test, that way you'll know if it's the SSZ only causing your LFT to rise or not. It can be important because it may determine if you'll react similarly to other DMARDs or, & I hope this is not the case, you have existing liver problems. If you're unsure you could always ask your nurse if this would be advisable.

  • You might just have one week of wonky results and if the next test is normal you may be able carry on for a while with another blood test soon after before any decisions are made to totally stop. Everybody responds differently to these drugs and not every DMARD's side effects will affect you the same. I wish there was a way to work out which drug is the best for us individually without trial and error. Farm

  • Some people react badly to Sulpha but are fine on MTX, so don't fret about that now. As others have said, it might just be one wonky test. tho' I agree with NMH that it would be good to avoid alcohol this week, just to be sure. Anyway, hope it's all a storm in a teacup and everything fine next week.

  • Thank you everyone. You are so kind and your replies are so thoughtful and informative. I really

    Don't know what I would do without this forum.

  • I was on methotrexate. Lots of side effects. I am now on sulphasalzide. I gets lots of pins and needles in arms and hands. And also very swollen ankles. I haven't heard of the new treatment you mention. Also I am on a large yellow not coated tablet. I have had RA for 2 years and have yet to find a pain killer that works. Any help I can get I would be grateful.

  • Hi, I was taken off sulfasalazine because had a reaction and liver count was 1150. Couldn't drink for a couple of months after. Now on enbrel and methotrexate and enjoy a glass or two of wine still. Hope you got sorted 😊👍🏼

  • Thanks. My gastroenterologist reckons the crazy high liver numbers that I experienced are pretty rare and that I should now avoid all sulfa drugs. Glad I am not the only one to have had something similar!

You may also like...